Is It Normal to Bleed After Taking an Emergency Contraceptive Pill?
There are various Emergency Contraceptive Pills available in the market to prevent unnecessary pregnancy after unprotected sex. These Emergency Contraceptive Pills work best when taken within 12 hours of unprotected sex. Though ECPs work for up to 72 hours after sex, the earlier you take one - the better it protects you from pregnancy.
The Emergency Contraceptive Pills prevent pregnancy either by preventing ovaries from releasing the egg or by altering the lining so that the egg remains embedded. During this procedure, it is common to have side effects like nausea, lower abdominal pain, headache or vomiting.
Besides the above effects, what if the Emergency Contraceptive Pills cause vaginal bleeding? Dr. Keya Lahiri – Chief Pediatrician at Dr. D.Y. Patil Hospital says, "A woman may experience bleeding at times other than her normal cycle as well. It is commonly known as ‘breakthrough bleeding’.
It is very common amongst many women, and it settles down as time passes by. It usually starts after 7 days, once you stop taking the pill, and can last for at least 4-5 days. The bleeding is very subtle along with clots. This usually occurs due to hormonal imbalance. If the bleeding continues for a long time, then you should consult a doctor immediately."
Additionally, Dr. Keya Lahiri advises women to wait until the next period. However, if you have a history of regular periods and then suddenly your periods start becoming erratic after taking Emergency Contraceptive Pills, then you must consult with a doctor soon.
*Image courtesy: © Thinkstock photos/ Getty Images